My Experiences Managing Immune-Related Hepatic and Neurologic Adverse Events in Patients Receiving Checkpoint Inhibitor Therapy

Michael Postow, MD

Assistant Attending Physician
Melanoma and Immunotherapeutics Service
Department of Medicine
Memorial Sloan Kettering Cancer Center
New York, New York


Michael Postow, MD, has disclosed that he has received consulting fees from Bristol-Myers Squibb and funds for research support from Array BioPharma, Bristol-Myers Squibb, and Novartis.


View ClinicalThoughts from this Author

Released: October 27, 2016

My Experiences Managing Immune-Related Hepatic and Neurologic Adverse Events in Patients Receiving Checkpoint Inhibitor Therapy

Immune checkpoint inhibitors have become the standard of care for melanoma and a variety of other cancers. Owing to their unique mechanisms of action, these agents are associated with novel, immune-related toxicities that are manageable but require prompt recognition and intervention. Here, I discuss 2 patients from my clinic who experienced immune-related adverse events on treatment with checkpoint inhibitor therapy for melanoma, how they were managed, and takeaway points that can be gleaned from these scenarios.

Case 1: Inflammatory Hepatitis After Combination Ipilimumab and Nivolumab
A 48-year-old woman with metastatic melanoma began combination ipilimumab and nivolumab with normal labs and no significant adverse events after her first 3 doses of treatment. However, 3 weeks after her third dose, she began to feel unwell with fevers, and her LFTs revealed grade 3 transaminitis (AST 201, ALT 237), grade 2 fever, and an elevated alkaline phosphatase. Bilirubin was within normal limits. Because my pretreatment workup included evaluation of hepatic function and HBV screening, I suspected inflammatory-mediated, rather than viral, hepatitis, and I started her on 1 mg/kg immunosuppressive prednisone with a plan to repeat LFTs several days later. After starting steroids, she felt immediately better, and her fever disappeared. Lab tests showed LFT improvement within 4 days, with AST down to grade 1 and ALT down to grade 2. After another week of prednisone, her AST had returned to normal, and her ALT had resolved to grade 1. We obtained a PET/CT scan at that point, which revealed a tumor response, and did not continue with the fourth dose of the combination checkpoint blockade.

We began tapering her steroids, and 1 week after LFTs had resolved (about Week 3 of the taper overall), her LFTs bumped again to grade 3 AST and grade 4. At that point, we increased her steroids, and because the increase in steroids did not immediately resolve the LFT abnormality, we added mycophenolate mofetil 1 gm BID. She was subsequently able to slowly wean off of immunosuppressive therapy, and good control of her LFTs continued.

Hepatitis Teaching Points
One take home from this case is that febrile episodes during treatment with immune checkpoint inhibitors should prompt evaluation with a comprehensive metabolic panel, including LFTs, to exclude inflammatory hepatitis.

In addition, the 1 mg/kg dose of prednisone seemed to be effective at addressing her LFT abnormality initially. However, often, as in this case, the AST will resolve more quickly than the ALT. It is also common to have transaminase elevations in the absence of any bilirubin abnormalities. This patient never had an elevation in bilirubin. Furthermore, her grade 3 transaminitis accompanied by fever justified permanent discontinuation of immunotherapy. Finally, LFT abnormalities can rebound while tapering steroids; this may be due to the timing of the inflammatory process, which can persist and even intensify after discontinuation of the checkpoint inhibitor. Thus, steroids should be tapered slowly over at least 1 month, and patients need to be followed closely with at least weekly LFT checks while on steroid tapers. Even after discontinuation of immune checkpoint inhibitors, it is important to monitor for adverse events and also late response to treatment.

Epilogue
Six months after discontinuing treatment, the patient remains in ongoing, very good response. In fact, emerging data indeed suggest that patients who discontinue treatment due to adverse events can continue to experience additional tumor response even after treatment has been stopped.

Case 2: Neurologic and Hematologic Toxicity on Pembrolizumab
This patient is an 80-year-old man with BRAF wildtype acral melanoma involving the plantar surface of his foot with multiple in-transit metastases up his leg that had been surgically resected over several years, but due to the pace of new in-transit lesions, the patient was referred to me to consider systemic therapy.

As the patient was elderly and a bit frail, I recommended treatment with single-agent pembrolizumab as opposed to the combination of ipilimumab and nivolumab. He had no complaints following his first dose, but after the second dose of treatment, his platelet count decreased to a nadir of 60,000 cells/mL (grade 2 thrombocytopenia).

In addition, during the same time period, he began having difficulty walking and underwent a neurologic workup. He required a walker during that time for ambulation, and the onset of his walking difficulties was synchronous with his thrombocytopenia. He had MRIs of his brain and spine, which were normal, but a lumbar puncture suggested an inflammatory process with elevated lymphocytes, protein level, and β2-microglobulin in the cerebral spinal fluid. We excluded any kind of infectious process. Also of importance, cytology from the lumbar puncture was negative for metastatic melanoma cells, suggesting he did not have leptomeningeal disease.

We initiated 1 mg/kg of prednisone and discontinued pembrolizumab treatment as we suspected an immune-related adverse event. This was weighed heavily against potential risks of steroid myopathy, as well as psychiatric or glycemic adverse events associated with the use of steroids in elderly patients. However, due to the strong indication that this was an immune-related event, we elected to proceed with the steroid treatment. The patient continued receiving prednisone for 5 months, during which time his ambulation gradually improved, and he was eventually able to wean off of steroids. Of particular interest, his thrombocytopenia also slowly improved while he was receiving steroids.

Neurologic and Hematologic Teaching Points
Neurologic toxicity can be subtle in presentation, so it is important to maintain a high level of suspicion for the possibility of an immune-mediated event. Any perturbation to a normal functional status in an individual who has received immunotherapy could be a sign of neurologic toxicity. In addition, it can be difficult to tease out whether an ambulatory difficulty is due to muscle weakness or a proprioceptive sensory defect. In this case, excluding leptomeningeal melanoma through the spine MRI, brain MRI, and lumbar puncture was the first step. Also, the discovery of elevated lymphocyte count, protein levels, and β2-microglobulin suggested an inflammatory process in the cerebral spinal fluid. We were fortunate in this case that the thrombocytopenia occurred simultaneously, as this offered a clue that there was an immunologic process occurring and provided a laboratory marker that lent support to our suspicion.

One consideration in the differential diagnosis for this patient was Guillain-Barré syndrome, a life-threatening complication that has been reported in patients treated with ipilimumab, with a fatality reported in an adjuvant study of ipilimumab. There was concern that our patient’s presenting ambulatory symptoms might reflect some type of ascending paralysis. Checkpoint inhibitor–mediated neurologic toxicity has been explored in the ipilimumab literature, and, although rare, case reports of Guillain-Barré syndrome do exist. Recently, the first such report associated with PD-1 inhibitor nivolumab emerged from treatment of a 68-year-old woman with stage III squamous cell lung carcinoma.

Epilogue
The patient had an excellent disease response to pembrolizumab, and he is now back to his baseline level of ambulation, completely off steroids, and is thrilled with his ongoing melanoma response. Pembrolizumab treatment was not resumed.

Concluding Remarks
Patients who are undergoing treatment with checkpoint inhibitors should be carefully monitored for potential immune-related toxicities, which can occur even after discontinuation of the treatment. In addition, steroids should be tapered slowly, over at least 1 month, in most cases. For information on additional immune-related adverse events associated with checkpoint inhibitor therapy, please see Dr. Jeffrey S. Weber’s take on pulmonary and endocrine adverse events. Also, for practical guidance on managing these unique toxicities, look for CCO’s new interactive algorithm tool, “The Clinician’s Guide to Managing Immune-Related Adverse Events” on this Web site in the coming weeks. The tool will provide evidence-based, expert-recommended management strategies for immune-related adverse events based on the type and severity of the event.

Your Thoughts?
What challenges have you encountered in managing checkpoint inhibitor–related toxicities in your practice? Leave your feedback below.

Jointly provided by Postgraduate Institute for Medicine and Clinical Care Options, LLC
PIM Logo

Postgraduate Institute for Medicine
304 Inverness Way South, Suite 100
Englewood, CO 80112

Allison Hughes, CCMEP, Program Manager
(303) 799-1930
(303) 858-8842 (Fax)
ahughes@pimed.com
www.pimed.com

This activity is supported by an educational grant from
Merck & Co., Inc.

Leaving the CCO site

You are now leaving the CCO site. The new destination site may have different terms of use and privacy policy.

Continue